Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 56, NWS Flagstaff, AZ

July 27, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2018, 3:57 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 3:57 PM MST (22:57 UTC)
Expired
Jul 27, 2018, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 142 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WGUS55 KFGZ 272257
FFWFGZ
AZC025-280200-
/O.NEW.KFGZ.FF.W.0056.180727T2257Z-180728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
357 PM MST FRI JUL 27 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County for the Apache Creek area in west central Arizona...

* Until 700 PM MST

* At 356 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Walnut Creek Ranger Station.

This includes the following streams and drainages...Mud Tank Wash...
Williamson Valley Wash...Quartz Lead Wash...Pine Creek...Antelope
Wash...Walnut Creek...Big Chino Wash...Hyde Creek...North Fork Walnut
Creek...Apache Creek...Round Valley Wash...Muddy Creek...South Fork
Walnut Creek...Graver Wash and Indian Springs Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3501 11266 3499 11259 3497 11257 3489 11248
      3489 11250 3496 11264 3493 11277 3490 11281
      3484 11294 3493 11297

$$

ET
1 follow-up statement
381 
WGUS75 KFGZ 280207
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
707 PM MST FRI JUL 27 2018

AZC025-280214-
/O.EXP.KFGZ.FF.W.0056.000000T0000Z-180728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
707 PM MST FRI JUL 27 2018

...THE FLASH FLOOD WARNING FOR AREA WEST OF PAULDEN IN
YAVAPAI COUNTY HAS EXPIRED...

Increased flow through Walnut Creek and Big Chino wash will continue 
through this evening, but the threat of flash flooding has 
diminished.

LAT...LON 3501 11266 3499 11259 3497 11257 3489 11248
      3489 11250 3496 11264 3493 11277 3490 11281
      3484 11294 3493 11297

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:03 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 27, 3:03 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
303 PM MST Fri Jul 27 2018

.SYNOPSIS...Expect increasing chances for showers and
thunderstorms through the weekend. Temperatures will continue to
moderate each day, reaching normal values over the weekend and
into next week. Shower and thunderstorm activity will continue
through much of next week with the greatest threat from the
Mogollon Rim southward.

&&

.DISCUSSION...

Fairly busy this afternoon with several small stream flood
advisories and a few severe tstorm warnings.

Made few changes to the forecast through Monday.
Our concern for this evening is for Yavapai and Gila counties
where strong thunderstorms are expected to develop as outflow
boundaries move from the Mogollon rim into these areas.
Additionally skies are mostly sunny there now with peak heating
just ending. Storms should move from north to south about 15 mph,
and produce locally heavy rain, small hail and gusty winds.

41

.Previous discussion 337 am mst...
For today, latest hi-res model guidance indicates storm initiation
late this morning generally along the Mogollon Rim progressing
southward into the lower elevation areas of Yavapai and Gila
counties this afternoon and evening. With less moisture to work
with, locations north of the Rim are expected to only see isolated
storm activity. The primary threat with these storms will be
gusty winds, frequent lightning, and heavy rainfall. The lack of
deeper moisture over the past few days has led to less of a flash
flood threat, but that will change today and over the next several
days with the deeper moisture present from the Rim southward.
Little change is anticipated over the weekend with medium to high
grade monsoonal activity continuing.

With the high generally remaining in place, expect much of the
same as we head into next week with medium grade monsoon
conditions continuing. Shower and thunderstorm activity will
develop each afternoon especially along and south of the Mogollon
Rim where deeper moisture looks to persist. While not as active,
locations north of the Rim can expect isolated storms.

TPS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/TPS
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 27, 11:43 AM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1143 AM MST FRI JUL 27 2018

AZZ017-271915-
White Mountains-
1143 AM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 1215 PM
MST...

At 1142 AM MST, a strong thunderstorm was reported near Greer, or 18
miles southwest of Springerville, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of Apache County,
including the following locations: Sunrise Lake.

LAT...LON 3395 10956 3404 10966 3408 10954 3402 10948
TIME...MOT...LOC 1842Z 211DEG 10KT 3401 10957

41
Special weather statement, Jul 27, 1:14 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST FRI JUL 27 2018

AZZ015-272100-
Western Mogollon Rim-
114 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm near
Mountainaire, or 9 miles southeast of Flagstaff, moving south at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dairy Springs Campground, Walnut Canyon National Monument, Cosnino,
Munds Park, Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors
Center, Pinegrove Campground, Lake View Campground, Upper Lake Mary
Boat Ramps, Lower Lake Mary, Canyon Vista Campground and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Mary, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3493 11164 3514 11166 3523 11148 3498 11129
TIME...MOT...LOC 2013Z 344DEG 9KT 3506 11155

41
Special weather statement, Jul 27, 1:49 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST FRI JUL 27 2018

AZZ015-016-272115-
Western Mogollon Rim-Eastern Mogollon Rim-
149 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 215 PM
MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm over
Dairy Springs Campground, or 16 miles east of Sedona, moving
southwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mormon Lake, Dairy Springs Campground and Double Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 11148 3489 11162 3503 11149 3499 11137
TIME...MOT...LOC 2048Z 052DEG 16KT 3494 11152

41
Local storm report, Jul 27, 3:06 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 WSW DOWNTOWN FLAGSTAF 35.18N 111.69W
07/27/2018  E0.50 INCH       COCONINO           AZ   PUBLIC

            DIME SIZED HAIL AND MINOR STREET FLOODING IN
            PRESIDIO OF THE PINES NEIGHBORHOOD. EXACT
            LOCATION IS ESTIMATED. REPORTED FROM
            TWITTER.

&&

MCT
Local storm report, Jul 27, 3:38 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             KACHINA VILLAGE         35.10N 111.69W
07/27/2018  E0.88 INCH       COCONINO           AZ   FIRE DEPT/RESCUE

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:11 PM MSTSpecial Weather StatementFGZYavapai49 min
Jul 27, 11:43 AM MSTSpecial Weather StatementFGZ32 min
Jul 27, 11:58 AM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 27, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Jul 27, 1:29 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 27, 1:49 PM MSTSpecial Weather StatementFGZ26 min
Jul 27, 2:18 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo23 min
Jul 27, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 2:47 PM MSTSevere Thunderstorm WarningFGZGila, Navajo43 min
Jul 27, 2:51 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 3:07 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Jul 27, 3:23 PM MSTSevere Thunderstorm WarningFGZGila67 min
Jul 27, 3:38 PM MSTSevere Thunderstorm WarningFGZApache, Navajo37 min
Jul 27, 4:03 PM MSTSevere Thunderstorm WarningFGZGila42 min
Jul 27, 4:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai50 min
Jul 27, 4:55 PM MSTFlash Flood WarningFGZGila, Navajo56 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.